A Case Study
I first met Susan in the emergency room. She was a 25-year-old graphic designer and had been suffering from severe asthma since she was a teenager. Her symptoms had worsened over the previous three days, after she'd caught a cold. Now she was using her inhaled bronchodilator (drug that expands the airway) every hour with no relief. She delayed calling her primary doctor's office in the hope that her symptoms would get better.
Susan frequently suffered from cough, wheezing and chest tightness. These symptoms were usually exacerbated by various environmental allergens, cold air, exercise or respiratory infections. She awakened with nighttime symptoms two to three times per week and had taken oral steroids several times over the last year for worsening symptoms. She was using high dose inhaled steroids daily to decrease airway inflammation and also using inhaled albuterol, a beta adrenergic medication, which relaxes the airway smooth muscle (muscle that controls airway diameter). She had a history of multiple hospitalizations for asthma, including one admission to the intensive care unit two years earlier. At that time, she had required mechanical ventilation (machine-assisted breathing) for several days.
Susan was markedly short of breath and could only speak in short sentences. She had a fever of 101 degrees, was breathing rapidly, and her heart rate was 150/minute. Her air passages were so constricted that she was no longer wheezing and I could barely hear any breath sounds at all. Her lips were a little blue and I measured her oxygen saturation to be only 84% (normally this value is greater than 90%). She was too short of breath for me to measure her peak flows (maximum force of air at outset of exhalation).
Over the next two hours she required multiple nebulized albuterol treatments (aerosolized asthma medications administered by face mask), oxygen by nasal cannula and high doses of intravenous steroids. To my dismay, she did not improve. She was becoming visibly tired, laboring with each breath. Blood was drawn from the radial artery in her wrist in order to measure its carbon dioxide and oxygen levels. I became concerned because her carbon dioxide level was elevated. This is an ominous sign in asthmatic patients, and often indicates the need for mechanical ventilation.
What is Status Asthmaticus?
I admitted Susan to the medical intensive care unit with a diagnosis of status asthmaticus. Status asthmaticus means that an asthma attack is so severe that the patient doesn't respond to high doses of inhaled bronchodilators and steroids. This resistance to treatment is probably the result of three things:
- Bronchospasm-intense spasm of the airways.
- Edema-swelling of the lining of the airways.
- Thick mucus secretions in the airways.
How Asthmatics Breathe
When we breathe in, our airways are pulled open as the chest wall gets larger, but when we breathe out, the airways tend to collapse, trapping air in the chest. If you are an asthmatic, emptying the lungs takes a long time because your airways are narrowed. You cannot completely empty the lungs before you have to take another breath. The more short of breath you are, the faster you try to breathe and the less time there is to exhale. The result of this is that the lungs retain, or "trap," a lot of air. This is called air-trapping, or hyperinflation. This process makes it harder to take another breath in, and your breathing muscles have to work harder to take in any air. A young or otherwise healthy asthmatic can usually overcome this difficulty, but at the cost of significant strain on the breathing muscles. If this demand is sustained too long, for example as a result of resistance to medication, your breathing muscles can fatigue and you will develop respiratory failure.
Respiratory failure is characterized by either a reduced oxygen level or an elevated carbon dioxide level in arterial blood. In asthmatic attacks, the decrease in oxygen is usually not too severe, but may cause breathlessness, rapid breathing, and blue lips. In less severe asthmatic attacks, the respiratory rate rises and the carbon dioxide levels are usually lower than normal; this is called hyperventilation. If the carbon dioxide level is high (or even normal) during an asthma attack, it suggests that the respiratory muscles are fatigued and heralds respiratory failure. As the carbon dioxide level rises, you can become confused, sleepy and possibly comatose. The acidity of the blood is also altered, so that many vital organs cannot function normally. The reduced oxygen level in status asthmaticus is easily corrected with nasal, or face mask oxygen. The treatment of an elevated carbon dioxide level, however, usually requires mechanical ventilation.
A mechanical ventilator takes over the work of breathing during status asthmaticus, but it does nothing to reverse bronchospasm and airway inflammation. Its major function is to maintain breathing for the fatigued muscles until various medications become effective. In order to receive mechanical ventilation, Susan needed an endotracheal tube. This is a plastic tube that is inserted through the mouth or nose into the windpipe (trachea) and is connected to the ventilator. Susan also had to be sedated with fentanyl (an opioid-like morphine) and medically paralyzed in order to allow the ventilator to work effectively and to make her comfortable.
I prescribed continuous nebulization of albuterol for the first eighteen hours after Susan's admission to the Intensive Care Unit and then switched to intermittent albuterol every two hours; I added inhaled ipratropium every 6 hours. Ipratropium is an anticholinergic bronchodilator, and decreases bronchoconstriction by a different mechanism. Susan continued to be treated with a high dose of intravenous corticosteroids. I also gave her antibiotics, because she had a fever, increased cough and mucus, and a high white blood cell count, suggesting that she had an infection.
I considered adding theophylline by intravenous drip, but decided against it, because Susan's heart was beating rapidly (tachycardia). The use of theophylline in acute asthma has fallen into disfavor, as the data suggest little or no benefit and significant additional toxicity, which includes tachycardia, arrhythmias (irregular heartbeat), nausea and vomiting.
I was relieved when she finally started to improve, and I could hear wheezing, indicating more airflow. I had very few additional treatments to offer if she hadn't gotten better.
Some of the treatments of last resort used in status asthmaticus include providing general anesthesia with inhalational anesthetics, which are very potent bronchodilators. However, we would need the help of an anesthesiologist to provide this type of treatment. Intravenous anesthetics, such as ketamine, can also be helpful. We have occasionally used intravenous magnesium for some patients with severe status asthmaticus, but the benefits of this treatment are not clearly documented in clinical studies.
The next day, Susan was clearly much better. She was now getting albuterol every 4 hours. She needed less oxygen, and I could hear better breath sounds and less wheezing.
Who is at Risk for the Development of Status Asthmaticus?
Although patients with mild asthma will occasionally have episodes of status, this dangerous condition occurs mostly in patients with very severe disease and in those who have had previous severe attacks. Susan had required mechanical ventilation once before for her asthma and this identified her as a patient at risk for repeat episodes of status. As a result, I take a cautious approach with patients like Susan. I prescribe more frequent bronchodilator treatments, monitor breathing and overall medical condition in an intensive care setting, and initiate larger doses of intravenous corticosteroids.
Can Status Asthmaticus Be Prevented?
The best way to decrease the possibility of having a severe asthma attack is to take your medications regularly as prescribed. My patients know never to stop taking their inhaled steroids or leukotriene modifiers ("controller" asthma drugs) unless instructed to do so. When they develop increasing symptoms or their peak flow drops, they initiate an action plan that includes treatment with higher dose of inhaled steroids or oral corticosteroids. I tell my patients to call me when they are experiencing any of the following:
- Increasing breathlessness.
- Increased wheezing.
- Falling peak flows.
- More frequent use of inhaled bronchodilators.
How to Keep Your Asthma Under Control
Although there are many new medicines to treat asthma, asthma mortality is actually rising. To minimize your chances of having a severe attack, I suggest the following:
- Recognize and control your asthma triggers.
- Take your medications as prescribed—non-compliance is one of the most common causes of severe attacks.
- Don't be afraid to take oral corticosteroids when prescribed by your physician—they are the most effective therapy for severe asthma.
- If your symptoms worsen, contact your healthcare provider immediately to step up your medications.
- If your asthma is not responding to medication as quickly as it usually does, take immediate action: call your physician or go to the nearest emergency room.